Missouri, 2024Drought in Missouri, March 1 to 31, 2024
March 1 to 31, 2024 · NWS SGF · 1 event in 1 county or zone
Limited amounts of rainfall across portions of central Missouri allowed portions of the region to experience Severe (D2) Drought during the first half of the month. The counties of Maries, Phelps and Dent were initially impacted the first week of March, However, by the end of the month, ample enough rainfall ad occurred to alleviate Severe (D2) Drought conditions for all but extreme eastern Dent…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Limited amounts of rainfall across portions of central Missouri allowed portions of the region to experience Severe (D2) Drought during the first half of the month. The counties of Maries, Phelps and Dent were initially impacted the first week of March, However, by the end of the month, ample enough rainfall ad occurred to alleviate Severe (D2) Drought conditions for all but extreme eastern Dent County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 29, 10:33 PM CST, 1 hour 27 minutes earlier. Its key messages:
- Light rain chances increase late this evening(60-80%) into early Friday morning. QPF amounts will be light(generally a tenth of an inch or less) and some light snow may mix in with the rain with little to no impact.
- Warming trend will continue through the weekend. Near record highs will be possible Sunday(see climate section).
- Elevated to significant fire weather conditions return over the weekend.
- Unsettled period early next week with shower and thunderstorm chances returning.
Area forecast discussion, Feb 29, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1033 PM CST Thu Feb 29 2024
.KEY MESSAGES...
- Light rain chances increase late this evening(60-80%) into
early Friday morning. QPF amounts will be light(generally a
tenth of an inch or less) and some light snow may mix in with
the rain with little to no impact.
- Warming trend will continue through the weekend. Near record
highs will be possible Sunday(see climate section).
- Elevated to significant fire weather conditions return over
the weekend.
- Unsettled period early next week with shower and thunderstorm
chances returning.
&&
.UPDATE...
Issued at 750 PM CST Thu Feb 29 2024
An upper level trough is currently moving across the central
Plains this evening and will move across the region tonight
into Friday. Ahead of the trough an area of precipitation has
developed and will move northwest into the area late this
evening and across portions of the area overnight. The best
potential will be along and south of I-44. The 00Z KSGF sounding
shows a dry air mass in the low levels, which will have to be
overcome. As the preciptiation moves into the area a period of
sleet could occur as the drier air mass is overcome. A deep
warm nose will not move over the region, but temperature near
the surface are above freeze. With the dry air mass in place
temperatures in the low levels will cool as wet bulbing occurs.
As the drier air is overcome a rain snow mix will likely
develop and could be all snow at times especially across the
eastern Ozarks where slightly cooler airmass is in place.
Preciptiation amounts will overall be light, as much of the
energy will be overcoming the dry air, but there could be brief
pockets of moderate precipitation. There could be dusting of
snow mainly on elevated and grassy surface, but with
temperatures at or slightly above freezing and warmer ground
conditions will likely start melting once the precipitation end.
Again expect periods of sleet then a rain/snow mix with all
snow at times from late this evening into the overnight hours,
mainly along and south of I-44, with the preciptiation being
more isolated north of the Interstate as the drier air mass will
be harder to over come further north. The preciptiation will
end from west to east overnight with all the preciptiation
moving east of the area by Friday morning. No impacts are
expected at this time.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 132 PM CST Thu Feb 29 2024
Current conditions and synoptic overview: Water vapor imagery
shows an upper level shortwave located over eastern New Mexico
into west Texas. Regional radar shows rain showers were
spreading northeast ahead of this feature into western and
southern Oklahoma and southern Arkansas. Some high clouds have
spread into our area ahead of this system, but it remains very
dry below the high cloud level (see SGF 12z sounding) with PW
values around 0.10". Surface temperatures have rebounded into
the mid 40s to low 50s, but dew points were in the teens giving
us RH values in the teens to mid 20s.
Rest of the afternoon and into Friday morning: The dry
conditions and southeasterly winds of 10 to 20 mph were giving
us some elevated fire weather conditions and we have noticed a
couple of hot spots already out there today. The elevated fire
weather conditions will continue into the early evening.
The upper level shortwave will continue to lift northeast into
the area during the mid to late evening. It may take a good
portion of the evening to saturate into the lower levels given
the very dry lower levels of the atmosphere, but we do have some
60-80% pops by late evening into the overnight hours as these
lower levels become more saturated. While we do have some high
pops, the QPF amounts do not look overly impressive, with
overall amounts generally remaining at a tenth of an inch or
less.
Temperatures in the eastern Ozarks will approach the freezing
mark for lows tonight and we may see some light snow mix in with
the rain there. Little or no impacts are expected with any snow
that falls.
Remainder of the day Friday into Friday night: The upper
shortwave should move east of the forecast area by mid to late
morning and we should see a clearing sky behind the shortwave by
midday and through the afternoon. Temperatures should warm up
into the upper 50s out west which will have the most sunshine
and the lower to middle 50s in the east. Friday night Lows in
the low 40s out west and the mid 30s in the east.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 132 PM CST Thu Feb 29 2024
Saturday: Low level warm advection will strengthen with 850mb
temps in the west around 10-12 deg C. We should see temperatures
back in the low to mid 70s in the western CWA and the upper 60s
in the east. Some elevated fire weather potential in the
grassland areas in the western portion of the CWA will be
possible.
Sunday: Strong low level warm advection persists into Sunday
with 30 to 40kt 850mb winds and 850mb temps into the 10 to 15
degree range. This will approach record levels for this date and
is certainly over the 90th percentile. Forecast soundings show
mixing up to around the 850mb level. We could see wind gusts
over 40 mph develop, especially over southeast Kansas into west
central MO. With humidity levels dipping into the 30s during the
afternoon hours, we currently have some areas of significant
fire weather. Local climate study shows upper 70s to mid 80s for
highs with 850mb temps of 12 deg or more. NBM coming in lower
than the 25th percentile so we have adjusted the highs for
Sunday up a bit from previous values and from NBM values which
will be near record highs(see climate section).
Monday - Wednesday: An unsettled period is expected for early
next week, but there are still some timing differences with a
surface front. Highest pops right now (30-50%) are for Monday
into Monday night. Given the warmer conditions, we will have
some instability in place and will have some thunderstorm
chances in the forecast. We are expecting temperatures to remain
in the above normal category during this time frame, but will
likely be cooler than Sunday's highs with more cloud cover and
rain chances.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1030 PM CST Thu Feb 29 2024
An area of precipitation is currently moving across portions of
southern Missouri late this evening and will continue to push
east across the area overnight. This precipitation will also end
from west to east overnight with it being east of all the TAF
sites by 9Z and east of the entire area by 12 to 14Z.
Rain will likely be the main precipitation type at the TAF
sites, but a A light wintry mix of rain/sleet/snow will also
occur and be possible at times. No impacts are expected across
the area and at the TAF sites. Winds may become more
southwesterly within the precipitation and be gusty at times,
but once the precipitation ends winds will weaken and return to
more south to southeasterly. MVFR conditions will be possible
with the precipitation and then again later tonight into Friday
morning. VFR conditions will then return by late Friday morning.
&&
.CLIMATE...
Issued at 245 AM CST Wed Feb 28 2024
Record High Temperatures:
March 3:
KSGF: 80/1983
KJLN: 81/1983
KVIH: 80/1974
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&
UPDATE...Wise
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Wise
CLIMATE...Nelson
Hazardous weather outlook, Feb 29, 8:09 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
809 PM CST Thu Feb 29 2024
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020215-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
809 PM CST Thu Feb 29 2024
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited snow and sleet risk.
DISCUSSION...
A light wintry mix of snow, sleet and rain will occur at times
this evening into the overnight hours ending from west to east
overnight mainly along and south of Interstate 44 with chances
less across the north. A light dusting may occur on elevated and
grassy surfaces but no impacts expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A return of elevated to significant fire weather conditions on
Saturday and Sunday as a result of low relative humidities and
gusty southerly winds. Wind gusts of 20 to 30 mph on Saturday,
and 35 to 45 mph on Sunday.
The Monday into Wednesday period looks to be unsettled with a
chance of showers and thunderstorms. The best chance of
thunderstorms looks to be Monday into Monday night(30-40%).
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
Drought, Dent
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Dent forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.607, -91.508 (the zone’s center; the record gives no point)
Limited rainfall amounts during the first half of the month lead to Severe (D2) Drought development. Rainfall returned towards the end of the month allowing for some improvements, though portions of extreme Dent County remained in D2 drought at the end of the month. Little if any impacts to agriculture occurred tough minor impacts to soil moisture, ground water and surface (streams) water were reported.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, March 1, 20241 death · 1 injured · 1 event
- Winter Storm and Debris Flow in California, March 1 to 5, 2024$144,000 · 66 kt wind · 96 events
- Wildfire in Oklahoma, March 1 to 9, 2024$1.3 million · 3 events
- Winter Storm and Heavy Snow in Idaho, March 1 to 4, 2024$323,000 · 13 events
- Tornado and Heavy Snow in California, March 1 to 4, 2024$50,000 · EF0 · 44 events
- Wildfire in Wyoming, March 1, 2024$250,000 · 1 event
- Winter Storm and Heavy Snow in Utah, March 1 to 4, 2024$54,000 · 78 kt wind · 33 events
- High Wind in Nevada, March 1 to 3, 2024$110,000 · 76 kt wind · 11 events
- High Wind in Colorado, March 1 to 2, 2024$87,000 · 72 kt wind · 6 events
- Flooding and Damaging Winds in California, March 1 to 2, 20244 injured · $70 · 65 kt wind · 10 events
- Heavy Snow and High Wind in California, March 1 to 3, 2024$50,000 · 76 kt wind · 6 events
- Drought in New Mexico, March 1 to 31, 202429 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163821.